(NewsNation) — An animal tranquilizer is increasingly appearing in drug supplies across the country, causing drug users to sometimes lose parts of their limbs.
Xylazine is reported to be increasingly common in the supply of heroin and fentanyl Philadelphia and Delaware, due to which some people lose fingers and toes after using the so-called “trank” on the street. The drug is commonly used to calm and relax muscles in animals such as horses and cattle.
Researchers believe that xylazine in 91% of heroin and fentanyl supply in Philadelphia, and its prevalence is making its way west. The Detroit Free Press reported Friday that tranquilizer-related deaths rose 87% from 2019 to 2020 in Michigan.
Xylazine causes drowsiness and amnesia and can slow breathing, heart rate and blood pressure to dangerously low levels, according to the National Institute on Drug Abuse. When mixed with fentanyl, it can cause skin lesions and ulcers.
One person told Delaware Public Media that the initial high can be so strong that users can fall and possibly injure themselves. Another told Vice News that she lost 40 pounds after using the drug and that it was “eating away” at her skin.
Because it is not an opioid, xylazine cannot be detected by fentanyl test strips, nor can it be neutralized by the use of naloxone, a drug that reverses the effects of drug overdoses. Xylazine can knock users out for about six to eight hours, experts saylonger than most opioids.
While the use of Xylazine is not new – Puerto Ricans reported using the drug since the beginning of the 2000s, its presence in fentanyl and heroin was on the rise over the past decade. Tranquilizers accounted for 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020. according to one study.
According to the researchers, many users accidentally ingested xylazine and showed symptoms interest in test strips. Currently does not exist.